MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE CRANIAL EM (VERSION 1.1); ROBOTIC SURGICAL NAVIGATION SYSTEM

BRAINLAB AG NAVIGATION SOFTWARE CRANIAL EM (VERSION 1.1); ROBOTIC SURGICAL NAVIGATION SYSTEM
Model Number 22240-06E
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and initial catheter placements were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeon: there was no actual harm or negative clinical effect for this patient due to the incorrect catheter placement attempts, neither due to the prolonged anesthesia (of 30 minutes), despite there was an increased risk for bleeding due to the multiple attempts to insert the drain catheter.The surgery was completed successfully conventionally, without navigation.There are no (further) remedial actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the two inaccurate navigation-aided drain placement attempts, which did not yield the expected cerebrospinal fluid, was most likely a suboptimal patient registration that was not as accurate as desired at the region of interest, due to the combination of: a suboptimal patient scan used for surface matching registration that did not completely follow brainlab recommendations: the 3d reconstruction of the patient scan at the threshold used for registration had artifacts and skin shift present.A suboptimal point acquisition by the user for surface matching registration that did not completely follow brainlab recommendations: points were not taken on distinctive surfaces and bony structures, such as the nose, and points could have been more evenly distributed over both sides of the forehead.As the patient had a fair amount of adipose tissue that could easily be shifted with minimal force/pressure, temporary skin shift during point acquisition (if user applied too much force with the instrument) could have also negatively influenced the final registration match.A potential contributing factor is a movement of the patient reference during the procedure (after registration).As it was noted the patient's skin could be easily shifted, the patient reference may have moved due to skin shift (e.G.During draping, during tunneling of drain to abdomen, etc.) and was not recognized by the user due to the lack of accuracy verification throughout the procedure (after accepting the registration).Apparently, the resulting deviation between the registered patient image and the actual patient anatomy (causing insufficient accuracy required for procedure at the region of interest) was not recognized by the surgeon with the appropriate and necessary accuracy verification during verification (before accepting the registration) and throughout the procedure, before and during planning and performing invasive surgical steps.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a right ventricle drain placement, was performed with the aid of the display by the brainlab navigation software cranial em 1.1.A pre-operative mri was acquired one day prior to the surgery for use with navigation.During the procedure the surgeons: positioned the patient supine and attached the non-invasive em patient reference to the patient's forehead with tape.Performed the initial patient registration on the pre-op mri acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and deemed it not yet acceptable, and performed the registration again multiple times, until an acceptable registration was achieved (although the surgeon acknowledged it was less than ideal).The surgeon accepted this final registration result to proceed.Used the navigated pointer to mark the entry point on the patient's skin and draped the patient.Performed the non-navigated tunneling portion of the procedure, using a rod to bring the drain below the skin and directing it towards the abdomen, for draining of the cerebrospinal fluid (csf).Made a skin incision and created the burr hole in the location of the previously marked entry point placed the drain catheter over the navigated em stylet, and attempted to place the catheter into the right ventricle using the aid of navigation, but no csf was returned.Attempted to place the catheter a third time using conventional methods (and with only minimal guidance from navigation to roughly estimate the general area to insert the catheter), which was successful.Completed the surgery.According to the surgeon: there was no actual harm or negative clinical effect for this patient due to the incorrect catheter placement attempts, neither due to the prolonged anesthesia (of 30 minutes), despite there was an increased risk for bleeding due to the multiple attempts to insert the drain catheter.The surgery was completed successfully conventionally, without navigation.There are no (further) remedial actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SOFTWARE CRANIAL EM (VERSION 1.1)
Common Device Name
ROBOTIC SURGICAL NAVIGATION SYSTEM
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key12521149
Report Number8043933-2021-00059
Device Sequence Number5146450
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06E
Device Catalogue Number22240-06B
Device Lot NumberSW V. 1.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2021
Initial Report FDA Received Date09/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;